People diagnosed as having clinical depression are often prescribed various medication designed to alleviate symptoms. However, in addition to altering brain chemistry, the formulations commonly interact with other body systems. Substances are typically either broken down and metabolized by the liver or the kidneys. In the case of antidepressants, the liver accomplishes the processing.
Aspartate aminotransferase and alanine aminotransferase, commonly referred to as AST or SGOT and ALT or SGPT are enzymes largely found in liver cells, although also to some extent in muscle cells. If the liver becomes inflamed, injured or otherwise suffers damage, the enzymes leak into the bloodstream, which raises the amounts normally found in the blood. The normal range of values for AST is considered 5 to 40 units per liter of blood serum. ALT averages between 7 to 56 units per liter of blood serum.
Periodic blood tests of patients taking antidepressants commonly display elevations in AST and ALT. The degree of elevation varies from one individual to the next and depends on various factors. These considerations include patient age, medication dosage and the length of treatment time. Liver enzymes are also more than likely to be affected in depressed patients having high cholesterol, high blood pressure or gastroesophageal reflux disease. The livers of patients taking multiple medications is also under more stress .
Possible Liver Injury
Believing that science seriously underestimated the possible harm caused by antidepressant medications, a group of researchers from France conducted a study involving hundreds of documents and case studies. After carefully reviewing the data, the group concluded that up to three percent of patients using antidepressants developed mild liver enzyme elevations. The scientists also reported that the liver enzyme changes were unpredictable and might occur within the first few days of starting a prescription. In other patients, the effects may not take place until after having taken the medication for months. Elderly individuals are the most susceptible.
The possibility of suffering from drug-induced liver injury is higher with certain antidepressants. These medications include:
• Monoamine oxidase or MAO inhibitors
• Tricyclic/tetracyclic antidepressants or TCAs
Antidepressants having a lower risk of liver injury include:
In lieu of possible liver injury or hepatotoxicity, patients should take the lowest possible dose of an antidepressant. Physicians should recommend that patients taking antidepressant medications routinely get blood tests to determine liver function. In most cases, liver enzymes return to normal once a health care provider weans a patient off the medication. However, patients should seek medical intervention if having:
• Nausea, vomiting and constipation
• Right-sided pain
• Appetite loss
• Dark urine
• Gray-colored stools
• Yellowing of the skin and whites of the eyes